Alabama, 2013

Flash Flood and Damaging Wind in Alabama, July 13, 2013

July 13, 2013 · NWS HUN · 2 events in 1 county or zone

A weak warm front moved northwest across north Alabama during the evening of July 13th, resulting in an isolated severe thunderstorm that produced some wind damage and flash flooding in Lauderdale County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak warm front moved northwest across north Alabama during the evening of July 13th, resulting in an isolated severe thunderstorm that produced some wind damage and flash flooding in Lauderdale County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 8:17 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 13, 8:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
917 PM CDT SAT JUL 13 2013

.UPDATE...
MADE SOME MINOR TWEAKS TO DEWPOINTS AND SKY COVER...OTHERWISE CURRENT
FCST LOOKS ON TRACK ATTM.

&&

.DISCUSSION...
A LINE OF SHRA/TSRA ACROSS NW AL WILL CONTINUE TO MOVE NW THIS
EVENING. THE LINE IS ASSOCIATED WITH A BOUNDARY THAT IS MOVING ARND
THE UPPER LOW OVER SRN IL. NO SVR WX IS EXPECTED WITH THIS LINE OF
STORMS...BUT LOCALIZED HVY RA AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE IN SOME STORMS. THIS LINE WILL CONTINUE WEAKEN AND
DISSIPATE BY 11 PM IF NOT A LITTLE SOONER. BUT IR STLT SHOWS A FEW
MORE BOUNDARIES THAT WILL LIKELY MOVE ACROSS THE CWA OVERNIGHT. THUS
WILL KEEP THE CHC POPS ACROSS THE AREA. AGAIN THE THREAT OF SVR WX
OVERNIGHT ACROSS THE TN VALLEY LOOKS LOW.

07

&&

.AVIATION...
/ISSUED 624 PM CDT SAT JUL 13 2013/
FOR 00Z TAFS...AN UPPER LOW OVER SRN IL WILL CONTINUE TO PUMP PLENTY
OF MOISTURE INTO THE TN VALLEY TONIGHT AND SUNDAY. AS A RESULT THE
CHC OF SHRA/TSRA WILL INCREASE ESPECIALLY ARND 09Z TONIGHT AT BOTH
TAF SITES. THE BEST CHC OF PCPN WILL BE BETWEEN 15Z AND 00Z SUNDAY.
EXPECT MAINLY VFR CONDITIONS THRU 15Z...WITH MVFR CONDITONS AFTER
15Z DUE TO SHRA/TSRA.

07

&&

.PREV DISCUSSION...
/ISSUED 325 PM CDT SAT JUL 13 2013/
THE MOISTURE IS ON THE WAY BACK. JUST OVER 24 HOURS AFTER DRIER AIR
PUSHED INTO THE TENNESSEE VALLEY REGION, ATLANTIC MOISTURE IS ALREADY
PUSHING WESTWARD INTO NORTHEAST ALABAMA. DEWPOINTS IN WINCHESTER,
SCOTTSBORO, AND GADSDEN ARE BACK TO 70 DEGREES, WHILE MEMPHIS IS
SITTING AT 56. AS NOTED IN THE MORNING DISCUSSION, A WEAK CONVERGENCE
AXIS EXISTS ALONG A SW-NE AXIS, FROM MOBILE, TO WEST OF BIRMINGHAM,
INTO NORTHEAST ALABAMA. STORMS ARE FIRING ALL ALONG THIS BOUNDARY IN
ALABAMA AND TENNESSEE, THOUGH COVERAGE HAS BEEN FAIRLY PALTRY IN THE
LOCAL AREA. ALOFT, THE DEEP TROPICAL MOISTURE FETCHES ARE EASILY
NOTED ON WATER VAPOR SATELLITE...AS IS THE UPPER LOW, CURRENTLY
CENTERED NEAR EVANSVILLE IN.

HOPEFULLY FOLKS WHO ENJOY THE RELATIVELY COOL AND DRY WEATHER HAVE
GOTTEN OUT AND ENJOYED IT TODAY, BECAUSE MOISTURE WILL REALLY SURGE
INTO THE REGION TONIGHT AND SUNDAY. PRECIPITABLE WATER--CURRENTLY
1-1.4 INCHES IN A WEST-EAST GRADIENT--WILL INCREASE TO AROUND 2
INCHES BY SUNDAY AFTERNOON. OBVIOUSLY DEEP-LAYER MOISTURE TRANSPORT
AND LOW-LEVEL THETA-E ADVECTION WILL BE QUITE STRONG, AS WILL LOWER-
LEVEL MOISTURE CONVERGENCE. THEREFORE, WILL CONTINUE THE RAPID
RAMPING UP OF POPS OVERNIGHT, WITH HIGHEST VALUES IN THE EAST, AND
HIGH-END LIKELY POPS TOMORROW. WHILE MODEL QPF IS NOT TERRIBLY HIGH
WITH THIS SYSTEM, IT IS WORTH NOTING THAT AN INTENSIFYING LOW-LEVEL
JET (YES, A LOW-LEVEL JET IN JULY) TOMORROW AFTERNOON/EVENING COULD
EASILY INTERACT WITH A MESOSCALE BOUNDARY AND VERY MOIST ATMOSPHERE
TO CREATE A FLASH FLOODING CONCERN ON AN ISOLATED BASIS. OTHERWISE,
WITH THE INCREASING CLOUDS AND RAIN, THIS MORNING'S BELOW-NORMAL LOWS
WILL QUICKLY BECOME A MEMORY. MOS CONSENSUS BRINGS LOWS INTO THE
UPPER 60S TONIGHT (THOUGH FOLKS IN NW ALABAMA COULD QUICKLY DROP THIS
EVENING WITH SOME CLEARING THEN REBOUND), WHILE HIGHS TOMORROW WILL
PROBABLY BE LIMITED IN THE MID 80S.

RAIN WILL LINGER INTO SUNDAY EVENING, BUT THE BUILDING UPPER HIGH
WILL QUICKLY SHUNT THE MOISTURE FLOW (AND FAST-RETROGRADING UPPER
LOW) WESTWARD, MAKING FOR DRIER--BUT NOT TOTALLY DRY--CONDITIONS FOR
THE WORK WEEK. THAT HIGH WILL SIT OVER THE OHIO VALLEY FOR MUCH OF
THE WEEK, LEAVING THE TENNESSEE VALLEY IN AN ANOMALOUS EASTERLY FLOW
ALOFT. IT IS DOUBTFUL THAT THE SUBSIDENCE WILL BE ROBUST ENOUGH TO
KILL RAIN CHANCES, PARTICULARLY WITH MOISTURE CONTINUING TO STREAM
INTO THE REGION, SO LOW-END DIURNAL POPS WILL CONTINUE DURING THIS
TIME FRAME. HOWEVER, HIGH TEMPERATURES WILL REACH INTO THE MID 90S BY
WEDNESDAY, WITH HEAT INDEX READINGS EXCEEDING 100. MODEST CHANGES IN
DEWPOINT COULD EASILY SEND THE HEAT INDEX TO DANGEROUS LEVELS.

THE RIDGE WILL EVENTUALLY SPILL BACK TO THE EAST IN RESPONSE TO A
CANADIAN TROUGH AND WEAK UPPER DISTURBANCE OVER THE NORTHERN GULF.
THAT COULD MEAN AN INCREASE IN RAIN CHANCES AGAIN, BUT GIVEN SOME
SPREAD IN THE MEDIUM-RANGE MODELS, HAVE OPTED JUST TO GO WITH MORE
CONSISTENT POPS INSTEAD OF DIURNAL ONES FOR THE TIME BEING. THE HEAT
MAY EASE SOMEWHAT, BUT MOS TENDS TO DROP TEMPERATURES A LITTLE TOO
QUICKLY IN RESPONSE TO DECREASING HEIGHTS, SO PERSISTENCE (LOW-MID
90S/LOW-MID 70S) WILL BE THE RULE FOR TEMPERATURES HEADING INTO NEXT
WEEKEND.

BCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 13, 8:10 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CDT SAT JUL 13 2013

ALZ001>010-016-TNZ076-096-097-131000-
LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
910 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RESIDUAL RIVER FLOODING WILL CONTINUE TO BE A PROBLEM ACROSS
PORTIONS OF NORTHERN ALABAMA THROUGH TONIGHT...MAINLY ALONG THE
TENNESSEE RIVER. FOR MORE INFORMATION...PLEASE REFER TO SPECIFIC
RIVER FLOOD WARNINGS AND STATEMENTS THAT ARE CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
RETURN TO THE FORECAST FROM SUNDAY THROUGH THURSDAY. THE MAIN
THREATS WILL BE HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 7:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CDT SAT JUL 13 2013

ALZ001-140230-
LAUDERDALE AL-
851 PM CDT SAT JUL 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE COUNTY UNTIL
930 PM CDT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KILLEN...OR 8 MILES EAST OF
UNDERWOOD-PETERSVILLE...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE...KILLEN AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3501 8779 3500 8751 3497 8743 3482 8749
      3483 8753 3482 8759 3481 8759 3485 8785
TIME...MOT...LOC 0148Z 107DEG 9KT 3492 8755

09

The radar

The Northeast Alabama radar (KHTX), 129 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 13, 8:35 PM CST to 8:37 PM CST
Where
Lauderdale County, Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.970, -87.500

Several trees were downed due to thunderstorm winds.

Flash Flood, Lauderdale

When
July 13, 9:00 PM CST to 11:00 PM CST
Where
Lauderdale County, 2.32 mi NW of Holloway to 0.32 mi N of Holloway
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.907, -87.554

Flash flooding occurred with two homes flooded and water rescues made along County roads 63 and 65, with more flash flooding occurring along Bridge and Briarwood roads near Killen, Alabama. Around four feet of flowing water was measured in these areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468836, 468837.